Know the signs and how to help in an emergency.
There is a lot of talk about the opioid crisis in Washington State — and for good reason. Opioids are now one of the leading causes of injury-related deaths in Washington state. More people die from overdose than from car crashes.
This is a statewide crisis, but we all can play a role in preventing opioid overdose deaths in our families, neighborhoods and communities. But if you saw an overdose, would you know it? And would you know what to do?
Opioids are a class of drugs commonly used to reduce pain. Heroin, a commonly known illegal drug, is considered an opioid, as are many of the legal prescription pain relievers prescribed by doctors, such as oxycodone (OxyContin®), hydrocodone (Vicodin®), codeine, morphine and many others.
Opioid pain relievers are generally safe when taken for a short time and as prescribed by a doctor, but they are being misused at an alarming rate. These powerful drugs can negatively affect the reward center in the brain, leading users to need more and more over time. As a result, opioids can be highly addictive, and the risk of potentially fatal overdose is very real. In fact, between 2012 and 2016, more than 3,300 lives in Washington were lost to overdose from opioids.
By learning to recognize the signs of an opioid overdose and how to respond in an emergency, you could help save a life.
Know the signs
An opioid overdose happens when levels of the drug are too high in a person’s system. It can happen suddenly or come on slowly over the course of a few hours. Common signs of an overdose include slow or no breathing, unconsciousness, blue lips or fingernails, and pale, ashy skin that is cool to the touch.
Every minute counts
If you think someone has overdosed, act fast and call 911. If possible, administer naloxone. This prescription medicine temporarily stops the effect of opioids and helps a person begin breathing again and wake up from an overdose. All first responders carry naloxone, and in our state, anyone can carry and administer the life-saving medication. The Good Samaritan Law grants immunity from drug possession charges as long as a good faith effort is put forth to seek medical help. In Washington State, naloxone can be found here.
Remember: without oxygen, the result of an overdose can be fatal. If the person isn’t breathing, perform rescue breaths until medical help arrives. If the person wakes up, stay with them until emergency responders arrive.
Prevention is key
Seventy-five percent of opioid misuse starts with people using medication that wasn’t prescribed for them — usually taken from a friend or family member. You can help prevent opioid misuse and a potentially fatal overdose by locking up medications and safely disposing expired or unused prescriptions at a take-back program near you. Find one at TakeBackYourMeds.org.
When it comes to preventing opioid misuse and potentially fatal overdoses, change can happen with one person. Make a difference and get the facts to keep your community and loved ones safe.
Sources: Washington Healthy Youth Coalition, Center for Disease Control and Prevention, Substance Abuse and Mental Health Services Administration, Washington State Department of Health